My Turn / Lupus LA Members Speak Out
A Body in Motion Tends to Stay in Motion
by Gwenn Sayer
Newton’s Laws of Motion apply to your body, too. Just because you have lupus doesn’t mean you have to give up on feeling great and being fit, strong, and flexible.
Doctors long thought that exercise would worsen a lupus patient’s symptoms. But recent studies by the National Institutes of Health and the U.S. Surgeon General’s Office have shown that “lack of physical activity is hazardous to your health.” Additionally, the correct type of exercise can prevent the deterioration of muscles and the cardiovascular system.
Since being diagnosed, I have continually turned to exercise in various forms to help maintain my physical and mental well-being. While undergoing cyclophosphamide (CytoxanTM) infusions, I took yoga classes until I was strong enough to resume my cardio and weight training regimen. Several years later, when severe pain from Raynaud’s kept me off my feet, I took Pilates and spinning classes to get my exercise “high.” After several months, I was able to take kick-boxing, tai chi, salsa, and cardio-funk classes.
This past summer I was hospitalized for two weeks, but that didn’t keep me from exercise. I would stretch, do arm exercises, leg lifts, and sit-ups in the hospital bed. When I came home I marked each physical milestone on the calendar. I still remember the day when I was able to walk from my front door to the sidewalk and get the newspaper! Now I am able to take daily, hour-long walks with my dog, Pepa.
Many lupus patients experience depression. Exercise is one way to alleviate it. According to experts at the Mayo Clinic, exercise releases “feel-good brain chemicals that may ease depression” (such as endorphins). Whenever I’m feeling down I know that moving my body will help me feel better. Sometimes I just turn on my favorite music and sing and dance and, soon enough, my spirits are lifted!
So first, talk to your doctor. And then, get moving!
* Information provided in our patient column is intended for general information and should NOT be relied upon for treatment or care. Discuss any concerns, questions, or changes in your treatment plan with your physician.